Alert archive / Kansas / River Flood Warnings in 2015

River Flood Warning 31, NWS Topeka, KS

May 28, 2015Lyon County, Kansas

NWS Topeka, KS issued this river flood warning at May 28, 2015, 9:06 PM CDT for Lyon County, Kansas. It took effect at May 29, 2015, 10:25 AM CDT. It was in force for 16 hr.

The area

The outline as issued.

The facts

Issued
May 28, 2015, 9:06 PM CDT (02:06 UTC)
In effect from
May 29, 2015, 10:25 AM CDT
Expired
May 30, 2015, 2:17 AM CDT
In force
16 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Lyon County, KS

The radar

The Topeka radar (KTWX), 63 km from the middle of the area, began a volume at 02:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Neosho River at Emporia (EPRK1).

Action stage
14 ft
Minor stage
19 ft
Moderate stage
19.5 ft
Major stage
30.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

726 
WGUS43 KTOP 290206
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
906 PM CDT THU MAY 28 2015

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Neosho River near Emporia 3nw affecting Lyon County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC111-291006-
/O.NEW.KTOP.FL.W.0031.150529T1525Z-150530T0717Z/
/EPRK1.1.ER.150529T1525Z.150529T1800Z.150529T1917Z.UU/
906 PM CDT THU MAY 28 2015

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Neosho River near Emporia 3nw.
* from Friday morning to late Friday night.
* At  9:00 PM Thursday the stage was 15.6 feet.
* Flood stage is 19.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Friday morning and 
  continue to rise to near 19.3 feet by Friday early afternoon.The 
  river will fall below flood stage by Friday early afternoon.
* Impact...At 19.5 feet...Prairie Street, north of the bridge, floods.

&&

LAT...LON 3844 9625 3847 9621 3842 9605 3838 9606




$$
3 follow-up statements
165 
WGUS83 KTOP 290447
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
1147 PM CDT THU MAY 28 2015

...The Flood Warning continues for the following streams in Kansas..
  Neosho River near Emporia 3nw affecting Lyon County
  Neosho River Near Neosho Rapids affecting Coffey and Lyon Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC111-291247-
/O.CON.KTOP.FL.W.0031.150529T1525Z-150530T0717Z/
/EPRK1.1.ER.150529T1525Z.150529T1800Z.150529T1917Z.UU/
1147 PM CDT THU MAY 28 2015

The Flood Warning continues for
  The Neosho River near Emporia 3nw.
* from Friday morning to late Friday night.
* At 11:00 PM Thursday the stage was 16.5 feet.
* Flood stage is 19.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by late Friday morning and 
  continue to rise to near 19.3 feet by Friday early afternoon.The 
  river will fall below flood stage by Friday early afternoon.
* Impact...At 19.5 feet...Prairie Street, north of the bridge, floods.

&&

LAT...LON 3844 9625 3847 9621 3842 9605 3838 9606




$$

KSC031-111-291246-
/O.CON.KTOP.FL.W.0018.000000T0000Z-150531T0630Z/
/NEOK1.2.ER.150524T0915Z.150525T2145Z.150530T1230Z.NO/
1147 PM CDT THU MAY 28 2015

The Flood Warning continues for
  The Neosho River Near Neosho Rapids.
* until late Saturday night.
* At 11:30 PM Thursday the stage was 22.2 feet.
* Flood stage is 22.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 22.9 feet by 
  Friday evening. The river will fall below flood stage Saturday 
  morning.
* Impact...At 23.0 feet...Water overtops Road 145 on the west side of 
  the bridge over the Neosho River.

&&

LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588




$$
070 
WGUS83 KTOP 290715
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
215 AM CDT FRI MAY 29 2015

...The Flood Warning continues for the following stream in Kansas...

  Neosho River near Emporia 3nw affecting Lyon County

...The Flood Warning continues for the following stream in Kansas..

  Neosho River Near Neosho Rapids affecting Coffey and Lyon Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC111-291515-
/O.EXT.KTOP.FL.W.0031.150529T1800Z-150530T0600Z/
/EPRK1.1.ER.150529T1800Z.150529T1800Z.150529T1800Z.UU/
215 AM CDT FRI MAY 29 2015

The Flood Warning continues for
  The Neosho River near Emporia 3nw.
* from this afternoon to late tonight.
* At 1:05 AM Friday the stage was 17.0 feet.
* Flood stage is 19.0 feet.
* Forecast...The river is expected to rise to near flood stage this 
  afternoon.
* Impact...At 19.0 feet...Minor flooding occurs along the river 
  upstream to Dunlap and downstream to Neosho Rapids.

&&

LAT...LON 3844 9625 3847 9621 3842 9605 3838 9606




$$

KSC031-111-291515-
/O.CON.KTOP.FL.W.0018.000000T0000Z-150531T1200Z/
/NEOK1.2.ER.150524T0915Z.150525T2145Z.150530T1800Z.NO/
215 AM CDT FRI MAY 29 2015

The Flood Warning continues for
  The Neosho River Near Neosho Rapids.
* until Sunday morning.
* At 1:30 AM Friday the stage was 22.4 feet.
* Flood stage is 22.0 feet.
* Minor flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue rising to near 23.4 feet by this
  afternoon. The river will fall below flood stage Saturday early 
  afternoon.
* Impact...At 23.0 feet...Water overtops Road 145 on the west side of 
  the bridge over the Neosho River.

&&

LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588




$$
859 
WGUS83 KTOP 291527
FLSTOP
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE TOPEKA KS
1027 AM CDT FRI MAY 29 2015

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Neosho River near Emporia 3nw affecting Lyon County

...The Flood Warning continues for the following streams in Kansas...

  Neosho River Near Neosho Rapids affecting Coffey and Lyon Counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC111-291557-
/O.CAN.KTOP.FL.W.0031.000000T0000Z-150530T0600Z/
/EPRK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
1027 AM CDT FRI MAY 29 2015

The Flood Warning is cancelled for
  The Neosho River near Emporia 3nw.
* At  8:24 AM Friday the stage was 18.1 feet.
* Flood stage is 19.0 feet.
* Forecast...The river crested below flood stage at 18.1 feet. The 
  river will fall to 13.2 feet by Saturday morning.
* Impact...At 19.0 feet...Minor flooding occurs along the river 
  upstream to Dunlap and downstream to Neosho Rapids.

&&

LAT...LON 3844 9625 3847 9621 3842 9605 3838 9606




$$

KSC031-111-292327-
/O.EXT.KTOP.FL.W.0018.000000T0000Z-150530T2200Z/
/NEOK1.2.ER.150524T0915Z.150525T2145Z.150530T0400Z.NO/
1027 AM CDT FRI MAY 29 2015

The Flood Warning continues for
  The Neosho River Near Neosho Rapids.
* until Saturday afternoon.
* At  9:30 AM Friday the stage was 23.2 feet.
* Flood stage is 22.0 feet.
* Moderate flooding is occurring and Moderate flooding is forecast.
* Forecast...The river will continue to fall to below flood stage later
  tonight.
* Impact...At 23.0 feet...Water overtops Road 145 on the west side of 
  the bridge over the Neosho River.

&&

LAT...LON 3838 9606 3842 9605 3830 9586 3826 9588




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at May 28, 5:56 PM CDT, 3 hours 10 minutes earlier.

Area forecast discussion, May 28, 5:56 PM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
556 PM CDT Thu May 28 2015

...AVIATION UPDATE...

.SHORT TERM...(This Evening through Friday)
Issued at 255 PM CDT THU MAY 28 2015

On Thursday afternoon, an unorganized and rather chaotic atmospheric
setup was in place over Kansas. Several mesoscale features were
evident in radar imagery as rotating areas of precip represented
small scale energy. One larger vorticity maxima was moving northeast
across western Iowa while another was moving northeast across
southwest Missouri. Smaller scale vorticity maxima appeared to be
moving east across north central Kansas with another moving nearly
due north across extreme eastern Kansas. All of these vort maxima
were producing enhanced areas of showers and some thunderstorms as
the weak enhancement in vertical motion was easily enough to
overtake a weakly capped and weakly unstable environment. However,
in the past hour have seen a general decrease in precip coverage
likely a result of the larger scale circulations shifting off to the
east. In the short term, through mid evening, expect scattered
showers and a few storms to continue although also expecting a
continued decrease in coverage. Severe weather potential is minimal
although any convection able to develop from Salina toward Emporia
could be strong as there is a bit of clearing and warming taking
place in that region. Flooding potential also seems minimal through
this evening given decreasing trends, but if a convective cluster
was able to develop and train over some of the areas that have
received heavy rain in the past 24 hours there is some small
potential for localized flash flooding.

For tonight's forecast into Friday morning, we must take a broader
look at forcing mechanisms as the mesoscale features have proven
extremely tough to predict with accuracy. A trough axis evident in
water vapor imagery extended from Wyoming through central Colorado
and into eastern New Mexico with several individual smaller vort
maxima evident within the trough axis. Upslope flow in conjunction
with the approaching upper energy has already initiated widespread
thunderstorms across the High Plains region, and model guidance is
rather consistent in tracking the vorticity into central KS by early
Friday morning and into eastern KS by sunrise on Friday. Thus, have
at least mid range confidence in a convective cluster developing
across western KS this evening and tracking east across the state
overnight into Friday morning, not unlike what developed and move
east last night into Thursday AM. However, it is not clear cut how
far east this complex will progress before dissipating as the low
level jet veers with little LLJ convergence. There are indications
of some elevated instability which may sustain the complex as it
moves east IF there is enough forcing in the low levels. Will be
something to monitor this evening but for now have gone with fairly
high PoPs for the entire area through Friday morning.

Friday looks to be messy on the mesoscale once again with the main
upper trough approaching from the northwest and smaller features
likely impacting the area as well. There is a strong signal for
periods of rain and thunderstorms especially south of a Marysville
to Abilene line through the day so have kept higher PoPs in those
areas. Flooding will be dependent upon the persistence of rain over
an area, and given the expected scattered nature of storms through
the day, have not issued any flood watch products at this time.
Expect plenty of cloud cover through the short term period which
will keep lows warm  in the 60s tonight and high temperatures in the
mid 70s again on Friday.

.LONG TERM...(Friday Night through Thursday)
Issued at 255 PM CDT THU MAY 28 2015

Main positive tilt longwave trough will move across the region
forcing a cold front southward through the state on Friday night.
Showers and thunderstorms along the front should exit the area
around 12Z Saturday or shortly thereafter. The 700MB trough passes
by midday so there could be lingering cloud cover but cooler and
drier air will move into the area setting up a much needed dry
period for most of the weekend and into next week. In fact, both
ECMWF and GFS suggest dry weather could persist into next Weds
before the next upper trough moves into the Plains with the next
Chance for storms expected to be sometime later Weds into Thurs.
Temps should rise back toward avgs in the upper 70s to lower 80s
while dewpoints should stay in the 50s through Monday before
southerly flow develops Tues with dewpoints expected to be back in
the 60s by then.

&&

.AVIATION...(For the 00Z TAFs through 00Z Friday Evening)
Issued at 556 PM CDT THU MAY 28 2015

The overall pattern will remain favorable for scattered convection
through 00Z Friday with a moist and conditionally unstable airmass
in place. Am relatively confident dry weather will prevail for the
next 6 to 9 hours due to general subsidence on the back side of
the a departing shortwave. However another series of vort maximum
are progged to move into the area during the early morning hours
Friday. With no obvious focus for precip, have maintained a VCTS
throughout the daylight hours. Although precip should not be
continuous throughout the day. Therefore the forecast will need
refinement in later updates.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Barjenbruch
LONG TERM...Omitt
AVIATION...Wolters
Hazardous weather outlook, May 28, 3:32 PM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
332 PM CDT THU MAY 28 2015

KSZ008>012-020>024-026-034>040-054>056-058-059-292045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
332 PM CDT THU MAY 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SMALL CHANCE OF SCATTERED THUNDERSTORM DEVELOPMENT
LATE THIS AFTERNOON INTO EARLY EVENING. IF STORMS DEVELOP...A FEW
COULD PRODUCE HAIL UP TO QUARTER SIZE...WITH THE BEST CHANCE FOR A
STRONG STORM WEST OF A CONCORDIA TO EMPORIA LINE. POCKETS OF
HEAVY RAIN WOULD ALSO BE POSSIBLE WITH ANY STORMS THAT DEVELOP
THIS AFTERNOON AND EVENING.

ANOTHER MORE ORGANIZED AREA OF THUNDERSTORMS IS THEN EXPECTED TO
MOVE OUT OF WESTERN KANSAS TONIGHT. THESE STORMS ARE LIKELY TO
TRACK INTO CENTRAL KANSAS AFTER MIDNIGHT...AND MAY CONTINUE INTO
EASTERN KANSAS BY SUNRISE. AREAS OF HEAVY RAIN AND PERHAPS
LOCALIZED FLOODING WILL BE POSSIBLE TONIGHT.

FLOODING OF THE NEOSHO RIVER WILL CONTINUE THROUGH LATE MORNING.
SEE THE LATEST FLOOD STATEMENT FOR DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A FEW STRONG THUNDERSTORMS ARE POSSIBLE FRIDAY INTO FRIDAY NIGHT.
ADDITIONAL RAINFALL IN THIS PERIOD COULD BE HEAVY ENOUGH TO CAUSE
LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS OVER ONE INCH
TO THE NATIONAL WEATHER SERVICE IN TOPEKA.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:24 AM CDTFlash Flood WatchTOPAnderson, Coffey, Franklin, Lyon, Osage5 hr
May 29, 11:01 AM CDTAreal Flood AdvisoryTOPAnderson, Coffey, Franklin, Lyon, Osage119 min
May 29, 2:22 PM CDTRiver Flood WarningTOPFranklin, Osage44 hr
May 29, 6:35 PM CDTSevere Thunderstorm WarningTOPRepublic40 min
May 29, 6:40 PM CDTRiver Flood WarningTOPAnderson, Franklin28 hr

Nearby

River Flood Warnings in Kansas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.